• Users Online: 142
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 


 
 Table of Contents  
LETTERS TO EDITOR
Year : 2016  |  Volume : 2  |  Issue : 1  |  Page : 43-44

Pityriasis Rosea-like eruption induced by loperamide


Department of Dermatology, Seth GS Medical College and KEM Hospital, Parel, Mumbai, Maharashtra, India

Date of Web Publication15-Jun-2016

Correspondence Address:
Vidya Kharkar
Department of Dermatology, Seth GS Medical College and KEM Hospital, Parel, Mumbai, Maharashtra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2455-3972.184095

Rights and Permissions

How to cite this article:
Kharkar V, Mahajan S, Yadav T. Pityriasis Rosea-like eruption induced by loperamide. Indian J Drugs Dermatol 2016;2:43-4

How to cite this URL:
Kharkar V, Mahajan S, Yadav T. Pityriasis Rosea-like eruption induced by loperamide. Indian J Drugs Dermatol [serial online] 2016 [cited 2020 Jan 18];2:43-4. Available from: http://www.ijdd.in/text.asp?2016/2/1/43/184095



Sir,

Pityriasis rosea (PR) is acute-onset papulosquamous disorder, characterized by onset of herald patch followed by secondary exanthematous eruption of multiple annular scaly patches over the trunk with peripheral scales. Exact cause of PR is not known; however, infection with human herpesvirus 7 has been inscriminated as one of the causes. Various drugs have been known to induce PR-like rash. At times, drug-induced PR has different clinical characteristics. We report a rare case of papulovesicular PR induced by loperamide prescribed for the treatment of diarrhea.

A 25-year-old male came with complaints of pruritic, generalized reddish elevated skin lesions of 3 days duration. Initially, the lesions were reddish macules and patches covered with scales over the trunk [Figure 1] and extremities. The lesions progressed rapidly to form multiple, tiny fluid and pus-filled lesions over the trunk as well as the extremities. There was history of ingestion of loperamide taken for diarrhea, a week before the onset of lesions. There was no history of any other drug taken for diarrhea. There was history of local application of soothing lotion such as calamine lotion for the same. On examination, there were multiple discrete erythematous papules, vesicles, and pustules over the trunk and upper and lower extremities. A few lesions were annular with collarette of scales. Lesions over the back were arranged along the lines of Langer forming “Christmas tree” pattern.
Figure 1: Multiple papulovesicle over the back along lines of cleavage

Click here to view


Routine investigations were within normal limits. Gram stain from the pustules revealed no organisms. Histopathology of a papulovesicle showed upper dermal edema, along with superficial perivascular lymphohistiocytic infiltrate mixed with eosinophils [Figure 2]. Loperamide was discontinued and the patient was treated symptomatically with cold water compresses to relieve itching along with oral antihistamines. Rash started resolving in a week [Figure 3] leaving behind postinflammatory hyperpigmentation. No relapses were observed on follow-up. Rechallenge was not considered owing to the extreme discomfort which the patient suffered from his illness.
Figure 2: Superficial perivascular infiltrate admixed with eosinophils

Click here to view
Figure 3: Resolving rash of drug-induced pityriasis rosea at the end of 1 week following loperamide withdrawal

Click here to view


PR-like eruption is associated with drugs such as captopril, lisinopril, bismuth, ergotamine, terbinafine, benfluorex, lithium, gold salts, D-penicillamine or levamisole, omeprazole, isotretinoin, and metronidazole.[1],[2],[3]

Newer drugs such as imatinib mesylate,[4] adalimumab,[5] and etanercept [6] have been also reported to cause PR-like eruptions. Atzori et al. reported eight cases of drug-induced PR in 3 years period which were most commonly observed due to angiotensin-converting enzyme inhibitors followed by hydrochlorothiazide.[7] Most cases are probably underreported as classical PR is usually milder and self-limiting and thus are not followed for a long period. Eruption usually appears 5–20 days following the ingestion of the drug. Drug-induced PR-like rash has acute onset with the absence of herald patch and is associated with severe itching. Atypical manifestations such as inflammatory and vesicular lesions are usually present. Histopathology showed eosinophilic infiltrates in the skin. Drug-induced PR shows rapid resolution of the rash on withdrawal of the drug. This case highlights the importance of taking a detailed drug history when the patient presents with an “acutely” evolving PR-like eruption which is pruritic in nature. To date, to the best of our knowledge, loperamide has not been reported to cause PR-like eruption. A dermatologist should be aware of drug-induced PR due to drug such as loperamide.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Hanjani NM, Rencic A, Whitmore SE. Pityriasis rosea-like eruption due to bismuth. Cutis 2006;77:166-8.  Back to cited text no. 1
    
2.
Aydogan K, Karadogan SK, Adim SB, Tunali S. Pityriasis rosea-like eruption due to ergotamine: A case report. J Dermatol 2005;32:407-9.  Back to cited text no. 2
[PUBMED]    
3.
Senol M, Ozcan A, Ozcan EM, Aydin EN. Pityriasis rosea-like eruption due to lithium. Clin Drug Investig 2004;24:493-4.  Back to cited text no. 3
    
4.
Brazzelli V, Prestinari F, Roveda E, Barbagallo T, Bellani E, Vassallo C, et al. Pityriasis rosea-like eruption during treatment with imatinib mesylate: Description of 3 cases. J Am Acad Dermatol 2005;53 5 Suppl 1:S240-3.  Back to cited text no. 4
    
5.
Rajpara SN, Ormerod AD, Gallaway L. Adalimumab-induced pityriasis rosea. J Eur Acad Dermatol Venereol 2007;21:1294-6.  Back to cited text no. 5
[PUBMED]    
6.
Guarneri C, Polimeni G, Nunnari G. Pityriasis rosea during etanercept therapy. Eur Rev Med Pharmacol Sci 2009;13:383-7.  Back to cited text no. 6
    
7.
Atzori L, Pinna AL, Ferreli C, Aste N. Pityriasis rosea-like adverse reaction: Review of the literature and experience of an Italian drug-surveillance center. Dermatol Online J 2006;12:1.  Back to cited text no. 7
    


    Figures

  [Figure 1], [Figure 2], [Figure 3]



 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed1992    
    Printed26    
    Emailed0    
    PDF Downloaded66    
    Comments [Add]    

Recommend this journal


[TAG2]
[TAG3]
[TAG4]